Arizona, 2008Lightning Strike in Arizona, June 25, 2008
June 25, 2008 · NWS PSR · 1 event in 1 county or zone
Late afternoon thunderstorms moved across portions of the Phoenix metropolitan area. One cloud to ground lightning strike apparently started a brush fire near the Gila River southwest of Phoenix.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon thunderstorms moved across portions of the Phoenix metropolitan area. One cloud to ground lightning strike apparently started a brush fire near the Gila River southwest of Phoenix.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 25, 4:15 PM MST, 5 minutes earlier.
Area forecast discussion, Jun 25, 4:15 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
415 PM MST WED JUN 25 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.UPDATED...UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH
EARLY NEXT WEEK. HOWEVER...A WEAK IMPULSE WILL COMBINE WITH ADDED
MOISTURE TO GIVE ISOLATED THUNDERSTORMS TO THE EAST OF PHOENIX
TONIGHT. AS THE HIGH SHIFTS TOWARD THE NORTH...A DRYING TREND WILL
MEAN HOTTER DAYS BY THE WEEKEND. HIGH TEMPERATURES COULD REACH NEAR
110 DEGREES BY SATURDAY AND SUNDAY...CONTINUING INTO NEXT WEEK.
&&
.DISCUSSION...
THE REMAINS OF THE WEAK UPPER LEVEL IMPULSE THAT SWEPT THROUGH THE
SOUTHEAST PART OF AZ...IS NOW LIFTING TO THE NORTHEAST...ALONG THE
NEW MEXICO LINE. A SECONDARY AREA OF DEVELOPMENT HAS TAKEN SHAPE TO
THE WEST OF TUCSON...AND A NORTH-SOUTH LINE OF BUILDUPS WAS DRIFTING
TO THE NORTH BY 2000 UTC. THERE WAS SOME LOW-LEVEL CONVERGENCE THAT
MAY HAVE AIDED IN THIS FORMATION...AND THE LATEST WRF PICKED UP ON A
WEAK PLUME OF HIGHER DEW POINTS ADVECTING INTO THE PHOENIX-GLOBE
AREA BY THIS EVENING. LATEST GFS-BASED MODEL SOUNDINGS SHOW SOME
MINOR CAPE AND WILL INSERT THE ISOLATED THUNDERSTORMS WORDING FOR
THE METRO AREA. MAY HAVE SOME AREAS OF BLOWING DUST MAINLY ACROSS
ZONE 28 WITH THE STRONGER CELLS. FOR TOMORROW...THE MODEL SOUNDINGS
STILL RETAIN A FAIR AMOUNT OF PRECIP WATER...AND MINOR CAPE TO
SUPPORT THE SLIGHT CHANCE OF HIGH-BASED THUNDERSTORMS IN ZONE 24.
WITH WEAKER WINDS ALOFT ON FRIDAY...AND SOMEWHAT DRIER AIR...THE
MINOR DECREASE IN POPS FOR ZONE 24 LOOK FINE.
IN THE LONGER TERM...THE GFS KEEPS THE BEST MOISTURE PROFILES TO THE
EAST OF US...WITH LITTLE DAY TO DAY CHANGE IN RH. AS THE UPPER RIDGE
TAKES ON A MORE ELONGATED SHAPE BY THE WEEKEND...500MB HEIGHTS RAMP
UP SOMEWHAT...AND MAX TEMPS NEAR 110 STILL APPEAR ON TARGET FOR THE
PHOENIX METRO. LATEST ECMWF ALSO SHOWS A POORLY-DEFINED CENTER OF
THE UPPER RIDGE...AND THERE IS STILL NO STRONG INDICATION YET OF A
MAJOR UPSWING IN HUMIDITY ACROSS OUR CWA. LATEST GFS ENSEMBLE MOS
GIVES US AVERAGE DEW POINTS IN THE UPPER 40S OR LOWER 50S THROUGH
THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
00Z TAFS WILL INCLUDE A STRONGER MENTION OF TSTMS AT KPHX/KIWA.
OUTFLOW BOUNDARY COMING UP FROM THE S WILL BRING SOME GUSTY SLY
WINDS AND REDUCED VSBY TO KIWA...BUT NOT EXPECTING THAT OUTFLOW
BOUNDARY TO IMPACT KPHX. STORMS POPPING TO THE SW OF KPHX WILL BE IN
THE VC FOR THE NEXT FEW HOURS...SMALL CHANGE /LESS THAN 20 PER./
THAT CELL WILL MOVE DIRECTLY OVER THE TERMINAL. STORMS WILL LIKELY
BRING SOME GUSTY SLY WINDS TO KPHX OVER THE NEXT FEW HOURS. ACTIVITY
DCRG AFTER 02-03Z.
OUT WEST...GENERALLY SOUTH/SOUTHWEST WINDS WITH CLEAR SKIES WILL
CONTINUE AT KIPL/KYUM/KBLH AND SURROUNDING AIRFIELDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MOISTURE EXPECTED TO INCREASE OVER SOUTHEASTERN ARIZONA LEADING TO A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTHERN
GILA COUNTY EACH AFTERNOON/EVENING THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. STORMS WILL BE DRY...PRODUCING LITTLE PRECIPITATION...YET
GENERATING STRONG GUSTY OUTFLOWS CAPABLE OF SPREADING INTO THE LOWER
DESERTS. DRY AND HOT CONDITIONS PERSIST REGION-WIDE AS MINIMUM
HUMIDITY LEVELS REMAIN IN THE SINGLE DIGITS TO LOWER TEENS...WITH
ABOVE AVERAGE TEMPERATURES EXPECTED INTO EARLY NEXT WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...SIPPLE
AVIATION...INIGUEZ/WANEK
FIRE WEATHER...MEYERS
Hazardous weather outlook, Jun 25, 5:14 AM MST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
514 AM MST WED JUN 25 2008
AZZ024-261215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
514 AM MST WED JUN 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE HIGHER
TERRAIN OF SOUTHERN GILA COUNTY. STORMS WILL HAVE HIGH CLOUD BASES
WHICH PROMOTE THE POTENTIAL FOR STRONG GUSTY AND ERRATIC WINDS TO
NEAR 50 MPH. LIGHTNING STRIKES IN COMBINATION WITH GUSTY WINDS ALSO
PROMOTE HIGH FIRE DANGER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-021-025-026-CAZ031>033-261215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
514 AM MST WED JUN 25 2008 /514 AM PDT WED JUN 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AZZ022-023-027-028-261215-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
514 AM MST WED JUN 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON MOUNTAIN THUNDERSTORMS OVER EASTERN ARIZONA HAVE THE
POTENTIAL TO PRODUCE STRONG WESTWARD MOVING OUTFLOW BOUNDARIES
WHICH COULD GENERATE WINDS IN EXCESS OF 45 MPH. WINDS THIS STRONG
HAVE THE POTENTIAL TO PRODUCE DUST STORMS AND LOW VISIBILITIES BETWEEN
PHOENIX AND CASA GRANDE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE
END OF THE WEEK.
HIGH TEMPERATURES MAY EXCEED 110 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ030-261215-
JOSHUA TREE NATIONAL PARK-
514 AM PDT WED JUN 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH TEMPERATURES MAY REACH 105 DEGREES THIS WEEKEND. ALTHOUGH
EXCESSIVE HEAT WARNINGS ARE NOT ANTICIPATED AT THIS
TIME...TEMPERATURES THIS HIGH ARE STILL CONSIDERED DANGEROUS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Lightning, Maricopa
- When
- June 25, 4:20 PM MST
- Where
- Maricopa County, 7 mi SE of Avondale
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 33.358, -112.244
The Ethan Fire was sparked by lightning on the 25th, and grew to over 5,000 acres several days later. Estimated cost to fight the fire was about $700,000.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 25, 20081 death · 1 event
- Flash Flood and Hail in Iowa, June 25 to 26, 2008$708,000 · 3 in hail · 65 events
- Hail and Damaging Winds in Mississippi, June 25, 20081 injured · $766,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Ohio, June 25 to 26, 2008$135,000 · 1.25 in hail · 25 events
- Lightning Strike in Illinois, June 25, 2008$300,000 · 1 event
- Flooding in Iowa, June 25 to 29, 2008$220,000 · 4 events
- Hail in Texas, June 25, 2008$200,000 · 0.75 in hail · 2 events
- Lightning Strike in Florida, June 25, 2008$200,000 · 1 event
- Flash Flooding and Hail in Arkansas, June 25, 20081 injured · $100,000 · 1.75 in hail · 7 events
- Damaging Wind and Lightning Strike in Missouri, June 25 to 26, 20081 injured · $125,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Ohio, June 25, 2008$140,000 · 61 kt wind · 7 events
- Damaging Winds in Louisiana, June 25, 2008$75,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99674.